New York, 2008

Flooding in New York, April 9 to 30, 2008

April 9 to 30, 2008 · NWS ALY · 4 events in 4 counties and zones

The melting of a deep snowpack led to moderate or higher river flooding across portions of the upper Hudson River basin, including the Schroon River, Lake Champlain, and the Great Sacandaga Lake. Snow water equivalents of nearly one foot began to melt during a warm period beginning around April 10th, and led to river flooding which persisted through the end of April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The melting of a deep snowpack led to moderate or higher river flooding across portions of the upper Hudson River basin, including the Schroon River, Lake Champlain, and the Great Sacandaga Lake.

Snow water equivalents of nearly one foot began to melt during a warm period beginning around April 10th, and led to river flooding which persisted through the end of April.

Along the Schroon River, at least one permanent home, along with a few summer camps were flooded. On the Hudson River near Schuylerville, a sod farm suffered estimated losses of $225,000 due to prolonged submersion of sod in Hudson River flood waters. In addition, the New York State Canal Corporation was unable to open the Hudson-Champlain Canal in April due to high water levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 9, 9:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 9, 9:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1035 PM EDT WED APR 9 2008

.SYNOPSIS...
AFTER A WEAK COLD FRONT MOVES OFF THE NEW ENGLAND COAST LATE
TONIGHT..FAIR AND MILD WEATHER WILL RETURN FOR THURSDAY AS A WEAK
RIDGE OF HIGH PRESSURE BUILDS EAST. A LOW PRESSURE SYSTEM WILL
SLOWLY APPROACH FROM THE WEST LATE THURSDAY NIGHT INTO THE
WEEKEND...ACCOMPANIED BY SHOWERS...AND COOLER CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SHOWERS ALONG THE COLD FRONT MOVING THROUGH THE REGION HAVE NEARLY
DISIPATED. WHAT REMAINS WILL EXIT THE REGION SHORTLY...SO HAVE
REMOVED SHOWERS FROM THE FORECASTS FOR ALL AREAS FOR THE REST OF
TONIGHT. HAVE ALSO DECREASED CLOUDINESS AND ADJUSTED HOURLY TEMP
TRENDS SOMEWHAT.

WINDS WILL REMAIN FAIRLY GUSTY...ESP CLOSE TO THE HUDSON RIVER
VALLEY...WHERE S WINDS OF 10-20 MPH...AND OCCASIONAL GUSTS UP TO 25
MPH ARE POSSIBLE. WINDS WILL THEN DIMINISH LATER TONIGHT...IN WAKE
OF COLD FRONT.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
THU...ANY CLOUDS SHOULD DISSIPATE FAIRLY QUICKLY BY THU
MORNING...FOLLOWED BY A MOSTLY SUNNY DAY...UNTIL HIGHER LEVEL CLOUDS
INCREASE A BIT LATE. THE BIGGER QUESTION FOR THU IS HOW DEEP WE WILL
MIX...AND THE RESULTANT EFFECT ON MAX TEMPS. MODEL SOUNDINGS
GENERALLY ONLY ALLOW MIXING TO 900 MB OR SLIGHTLY LOWER...WHICH
SEEMS PERHAPS A TAD UNDERDONE GIVEN STRONG APRIL SUNSHINE.
THEREFORE...HAVE WENT WITH SLIGHTLY WARMER MAV MOS FOR
MAXES...YIELDING 65-70 ACROSS VALLEY REGIONS FROM ALBANY
SOUTHWARD...WITH PERHAPS EVEN SOME LOWER 70S POSSIBLE. MAXES WILL BE
A TAD COOLER ACROSS THE HIGHER TERRAIN...ESP IN THE ADIRONDACKS AND
SOUTHERN VT...WHERE MAX TEMPS SHOULD GENERALLY RANGE FROM THE UPPER
50S...TO THE LOWER 60S.

THU NT...STILL EXPECT MAINLY DRY CONDITIONS...ALTHOUGH THE GFS DOES
HINT THAT SOME SHOWERS COULD REACH WESTERN AREAS AFTER 10Z/FRI. AT
THIS TIME...WILL KEEP MUCH OF THE NIGHT DRY...WITH JUST SOME SLIGHT
CHC/LOW CHC POPS AFTER 10Z/FRI FOR WESTERNMOST AREAS. GFS IS OFTEN
OVERDONE SATURATING THE ENTIRE COLUMN FROM THE MID LEVELS.
NEVERTHELESS...MUCH OF THE NIGHT WILL BE PARTLY CLOUDY...WITH MINS
FALLING INTO THE LOWER 30S ACROSS THE HIGHER TERRAIN OF THE NORTH
COUNTRY AND SOUTHERN VT...WITH 30S TO LOWER 40S ELSEWHERE.

FRI...ALTHOUGH SOME SHOWERS ARE EXPECTED...AREAL COVERAGE AND
INTENSITY IS SOMEWHAT QUESTIONABLE AT THIS TIME...ESP GIVEN BEST
DYNAMICS...AND ISENTROPIC LIFT REMAINS TO THE N/W. GFS SEEMS QUITE
BULLISH IN QPF FOR DAYTIME FRI...POSSIBLY BEING CONTAMINATED FROM
CONVECTIVE FEEDBACK ISSUES. NEVERTHELESS...WILL INDICATE HIGH CHC
POPS FOR FRI...WITH HIGHEST POPS FOR FRI AFTERNOON. FOR MAX
TEMPS...GENERALLY TOOK BLEND OF MAV/MET MOS...YIELDING MID/UPPER 50S
FOR THE VALLEYS...WITH MAINLY UPPER 40S/LOWER 50S ACROSS THE NORTH
COUNTRY.

FRI NT/SAT...AS UPPER LEVEL LOW SLOWLY APPROACHES FROM W...SEVERAL
EMBEDDED DISTURBANCES WILL ROTATE NNE ON ITS EASTERN PERIPHERY.
THUS...ALTHOUGH SHOWERS ARE EXPECTED...IT SHOULD NOT RAIN
CONTINUOUSLY DURING THIS TIME. WE HAVE INDICATED LIKELY TO CAT POPS
FOR THIS TIME PERIOD...FOR OCCASIONAL SHOWERS. SOME ELEVATED
INSTABILITY...AND PERHAPS SFC BASED ON SAT MAY ALLOW FOR EMBEDDED
THUNDER...AND THEREFORE HAVE INCLUDED SLIGHT CHC FOR THUNDER ON SAT.
OTHERWISE...GENERALLY ACCEPTED MAV MOS NUMBERS DURING THIS PERIOD.
HOWEVER...GIVEN RATHER WARM 850 TS...SHOULD ANY BREAKS IN THE
CLOUDS DEVELOP BETWEEN WAVES...EVEN WARMER TEMPS INTO THE 60S ARE
POSSIBLE ON SAT ACROSS VALLEY REGIONS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A RATHER UNSETTLED AND CHILLY PATTERN EVOLVING ACROSS THE NORTHEAST
CONUS FOR THIS WEEKEND AND INTO EARLY NEXT WEEK.  THIS COINCIDES
WITH THE NEGATIVE STATE OF THE NAO AND CONTINUED LA NINA FOR BELOW
NORMAL TEMPERATURES AND COINCIDENTLY ABOVE NORMAL PRECIP.  THE
POTENT SPRING STORM BECOMES CUT OFF AND WEAKENS CONSIDERABLY ACROSS
THE REGION SATURDAY NIGHT INTO SUNDAY.  WHILE THERE WILL BE A PERIOD
OF LITTLE OR NO PRECIP AS THE AREA BECOMES ENTRENCHED IN THE DRY
SLOT /PERHAPS DRIZZLE/...NOT TOTALLY CONVINCED TO TAKE POPS OUT AND
WILL KEEP THE MENTION OF MAINLY RAIN SATURDAY NIGHT.  COLDER AIR
ATTEMPTS TO SNEAK IN FROM THE NORTH NORTHWEST IN THE WAKE OF THE
MAIN UPPER LOW OVERNIGHT WHERE SOME SNOW IS EXPECTED TO MIX IN.

THE COLDER AIR BECOMES REINFORCED SUNDAY AS THE COMBINATION OF A
RETROGRADING CANADIAN MARITIMES UPPER LOW /ACTUALLY...THIS IS AN
AFTER EFFECT FROM THE SYSTEM TRACKING THROUGH THE GREAT LAKES TODAY/
AND DEPARTING SYSTEM BRING 850MB TEMPS DOWN WELL INTO THE NEGATIVE
DIGITS WITH -10C EXPECTED.  THIS COLD AIR CONTINUES THROUGH EARLY
NEXT WEEK WITH DIURNALLY DRIVEN WINTRY MIXTURE EXPECTED /DAYTIME
RAIN IN THE VALLEYS AND SNOW OR RAIN/SNOW MIX FOR THE ELEVATIONS/
WITH MAINLY SNOW AT NIGHT.

DIFFICULT TO ASCERTAIN SNOW ACCUMULATIONS BUT MINOR /AT THE MINIMUM/
ACCUMULATIONS ARE EXPECTED ACROSS THE HIGHER ELEVATIONS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS THROUGH THE END OF THE TAF PERIOD (00Z FRIDAY) AT
KGFL/KALB/KPOU. A CU/AC DECK WILL EXIST THROUGH ABOUT 10Z-12Z WITH
CIGS BETWEEN 5000 AND 12000 FEET AT ALL THREE TERMINALS...THEN ONLY
SCT CLOUDS AFTER 12Z. VCSH HAS ONLY BEEN INCLUDED AT KGFL/KALB
THROUGH ABOUT 05Z SINCE RADAR SHOWS ANY SHOWERS HEADING INTO THE
REGION DRYING UP.

SOUTHERLY WINDS MAY BE GUSTY AT TIMES INTO THIS EVENING WITH GUSTS
UP TO 20 KTS POSSIBLE...BUT MAINLY AT KGFL AND KALB. WINDS WILL
SWITCH TO SOUTHWEST BY AROUND 06Z WITH LIGHTER WINDS SPEEDS... THEN
SHIFT TO WEST OR NORTHWEST AROUND SUNRISE AND PICK UP TO 10 TO 15
KTS AT KGFL/KALB WITH GUSTS TO 20 KTS. NORTHWEST WINDS WILL ONLY BE
AROUND 10 KTS AT KPOU.

OUTLOOK...
FRI...VFR/MVFR/IFR. CHC -RA.
FRI NIGHT-SAT...MVFR/IFR. RA LIKELY.
SUN...VFR/MVFR. CHC -SHRA

&&

.FIRE WEATHER...
...GUSTY WINDS...LOW RH AND HAINES INDICES UP TO 6 ARE LIKELY FOR
THU...

A COLD FRONT WILL MOVE E ACROSS THE REGION TONIGHT...ACCOMPANIED BY
A FEW SHOWERS. HIGH PRESSURE WILL THEN BUILD EAST FOR THURSDAY. A
LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST LATE THURSDAY NIGHT
INTO THE WEEKEND.

RH VALUES WILL RECOVER TO 60-80 PERCENT ACROSS THE CAPITAL REGION
AND MOHAWK VALLEY REGION TONIGHT...AND INTO THE 80-100 PERCENT RANGE
ACROSS THE ADIRONDACKS...SOUTHERN VT...MID HUDSON VALLEY...AND NW
CT. THE RH IS EXPECTED TO FALL INTO THE 25-35 PERCENT RANGE FOR THU
AFTERNOON...BEFORE RECOVERING BACK INTO THE 70-90 PERCENT RANGE THU
NT.

SOUTH TO SOUTHWEST WINDS OF 15-25 MPH WILL BECOME WEST LATER
TONIGHT...AND 5-15 MPH. WINDS WILL BECOME NW TO N FOR THU...AND
INCREASE TO 15-25 MPH.

HAINES INDICES WILL REACH 6 ACROSS PORTIONS OF THE EASTERN
CATSKILLS...MID HUDSON VALLEY REGION...AND THE LAKE GEORGE SARATOGA
REGIONS THU AFTERNOON.

&&

.HYDROLOGY...
FLOOD WARNINGS IN EFFECT FOR THE SCHROON RIVER NEAR RIVERBANK...AND
THE MOHAWK RIVER BELOW LAKE DELTA. A FLOOD ADVISORY IS IN EFFECT FOR
LAKE CHAMPLAIN. FLOOD WATCH IN EFFECT FOR THE SOUTHERN ADIRONDACKS
AND AREAS WHICH ARE IMPACTED BY DRAINAGE FROM THE SOUTHERN
ADIRONDACKS. PLEASE REFER TO THE WATCH STATEMENT FOR DETAILS. HAVE
EXPANDED THIS WATCH TO INCLUDE SOUTHERN HERKIMER AND FULTON COUNTIES
WHERE FLOODING IS POSSIBLE ALONG THE WEST CANADA AND EAST CANADA
CREEKS...AND OTHERS. TONIGHT LIGHT SHOWERS ARE EXPECTED WITH A
FRONTAL PASSAGE WITH LESS THAN FIFTEEN HUNDREDTHS OF AN INCH OF
RAIN. ANOTHER DRY DAY IS FORECAST FOR THURSDAY WITH HIGHS FROM THE
UPPER 40S OVER THE ADIRONDACKS...WHICH WILL RESULT IN MORE MELTING
OF SNOW. RAINFALL FRIDAY AND SATURDAY LOOKS TO BE AROUND AN INCH AND
WILL INCREASE FLOOD THREAT ACROSS THE ADIRONDACK DRAINAGES...BUT
SHOULD NOT CAUSE PROBLEMS ANYWHERE ELSE IN OUR FORECAST AREA. PLEASE
REFER TO AHPS GRAPHICS FOR MORE DETAIL ON SPECIFIC RIVERS.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR NYZ032-033-038-039-041>043-050-053-054-
     082>084.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...BGM
AVIATION...FRUGIS
FIRE WEATHER...KL
HYDROLOGY...SND
Hazardous weather outlook, Apr 9, 2:43 PM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
343 PM EDT WED APR 9 2008

NYZ032-033-038-039-041>043-050-053-054-082>084-101200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SOUTHERN SARATOGA-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
343 PM EDT WED APR 9 2008

...FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH SATURDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...LAKE GEORGE SARATOGA REGION...PORTIONS OF THE
WESTERN MOHAWK AND RENSSELAER COUNTY OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT HIGH WATER AND
FLOODING TO THE NATIONAL WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ040-047>049-051-052-058>061-063>066-
VTZ013>015-101200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-MONTGOMERY-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-WESTERN ALBANY-EASTERN ALBANY-WESTERN GREENE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
343 PM EDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Warren

When
April 9, 11:00 PM EST to April 30, 11:59 PM EST
Where
Warren County, Adirondack to Graphite
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
43.770, -73.770

The melting of a deep snowpack led to moderate or higher river flooding across portions of the upper Hudson River basin, including the Schroon River.

Snow water equivalents of nearly one foot began to melt during a warm period beginning around April 10th, and led to river flooding which persisted through the end of April.

Along the Schroon River, at least one permanent home, along with a few summer camps were flooded. In addition, the New York State Canal Corporation was unable to open the Hudson-Champlain Canal in April due to high water levels.

Flood, Saratoga

When
April 9, 11:00 PM EST to April 30, 11:59 PM EST
Where
Saratoga County, 2 mi W of Hadley to 5 mi N of Reynolds Corners
Cause
Heavy Rain / Snow Melt
Property damage
$225,000
Reported by
Newspaper
Coordinates
43.320, -73.910

The melting of a deep snowpack led to moderate or higher river flooding across portions of the upper Hudson River basin, including the Great Sacandaga Lake, and the Hudson River between Schuylerville and Mechanicville.

Snow water equivalents of nearly one foot began to melt during a warm period beginning around April 10th, and led to river flooding which persisted through the end of April.

On the Hudson River near Schuylerville, a sod farm suffered estimated losses of $225,000 due to prolonged submersion of sod in Hudson River flood waters. In addition, the New York State Canal Corporation was unable to open the Hudson-Champlain Canal in April due to high water levels. Furthermore, the crest of the Great Sacandaga Lake level was a new record.

Flood, Fulton

When
April 9, 11:00 PM EST to April 30, 11:59 PM EST
Where
Fulton County, 0.2 mi N of Sacandaga Park to 1 mi NNE of Northville
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
43.223, -74.180

The melting of a deep snowpack led to moderate or higher river flooding across portions of the upper Hudson River basin, including the Great Sacandaga Lake, which crested at a record level.

Snow water equivalents of nearly one foot began to melt during a warm period beginning around April 10th, and led to river flooding which persisted through the end of April.

As the water levels rose on the Great Sacandaga Lake, several homes and businesses had water enter basements. In addition, the New York State Canal Corporation was unable to open the Hudson-Champlain Canal in April due to high water levels.

Flood, Washington

When
April 9, 11:00 PM EST to April 30, 11:59 PM EST
Where
Washington County, Whitehall to Greenwich
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
43.550, -73.420

The melting of a deep snowpack led to moderate or higher river flooding across portions of the upper Hudson River basin.

Snow water equivalents of nearly one foot began to melt during a warm period beginning around April 10th, and led to river flooding which persisted through the end of April.

Some summer campsites were flooded on the southern end of Lake Champlain due to the persistent high water levels. In addition, the New York State Canal Corporation was unable to open the Hudson-Champlain Canal in April due to high water levels.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97085, 97088, 97095, 97099.